INFORMATION LINE 1300 85 85 84
Last updated : December 10, 2018
Naloxone hydrochloride (brand names Prenoxad, Nyxoid) is a drug that can temporarily reverse opioid overdose. It works by blocking opioid drugs, such as heroin and oxycodone, from attaching to opioid receptors in the brain.
Naloxone can be injected intramuscularly (into a muscle) or delivered by intranasal spray. It may be administered by medical professionals, such as paramedics, as well as family, friends, or bystanders in an emergency where someone is experiencing an overdose.
Best practice is to provide a person who might be administering naloxone with training. See the bottom of this page for information on where to find training providers.
Read more about overdose prevention and the administration of naloxone .
The effects of naloxone are to temporarily block opioid receptors and prevent opioid drugs from working. Naloxone cannot be used to get high, so it has no potential for misuse.
There is no evidence that extended use of naloxone can cause harmful physical effects or dependence. People who take naloxone do not develop a tolerance to its effects and there have been no reported deaths from naloxone overdose.1
Most side effects from naloxone are mild. However, if someone is opioid-dependent and they are given a high dose of naloxone, it can bring on symptoms of opioid withdrawal such as:
In rare cases, even a person who is not opioid-dependent might experience:
People who have been revived with naloxone after overdosing on opioids may experience a strong urge to take more opioid drugs, especially if they are addicted.
Taking opioid drugs after naloxone is very dangerous. Naloxone only stays in the body for a short period of time (1 to 1.5 hours) whereas heroin and other opioid drugs stay in the body for much longer. The effects of sustained-release opioids like OxyContin® and MS Contin® can last for over 12 hours, so naloxone will wear off long before the opioid has left the system. This means that taking more opioids after taking naloxone could cause a second overdose.3